Alert archive / New Hampshire / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 202, NWS Gray, ME

August 16, 2008Merrimack County, New Hampshire

NWS Gray, ME issued this severe thunderstorm warning at Aug 16, 2008, 2:42 PM EDT for Merrimack County, New Hampshire. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 16, 2008, 2:42 PM EDT (18:42 UTC)
Expired
Aug 16, 2008, 3:15 PM EDT
In force
33 min
Issued by
NWS Gray, ME
Area
Storm-based polygon

County Merrimack County, NH

The nearest sounding before it

Chatham, MA (KCHH), launched 12:00Z, 6.7 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Chatham, MA at 12:00Z on 2008-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Chatham, MA at 12:00Z on 2008-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -92 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
792 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-92 m²/s²
0-3 km storm-relative helicity
-27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 10:40 AM EDT, 4 hours 2 minutes earlier.

Area forecast discussion, Aug 16, 10:40 AM EDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
1040 AM EDT SAT AUG 16 2008

.SYNOPSIS...
AN UPPER LEVEL DISTURBANCE WILL CROSS THE REGION TODAY...BRINGING
SHOWERS AND THUNDERSTORMS TO THE REGION. A COLD FRONT WILL
APPROACH THE WESTERN MOUNTAINS OF MAINE SUNDAY. ANOTHER COLD FRONT
WILL CROSS THE REGION ON TUESDAY. A BERMUDA HIGH WILL THEN BUILD
OFF THE MID ATLANTIC COASTLINE THROUGH LATE NEXT WEEK.

&&

.NEAR TERM /UNTIL 7 PM THIS EVENING/...
AT 1000 AM VISIBLE SATELLITE SHOWS SIGNIFICANT BREAKS IN CLOUD
COVER ACROSS NEW HAMPSHIRE AND FAR SOUTHERN MAINE...AS FOG AND
STRATUS BURN OFF. SHOWERS DIMINISHING...BUT CLOUDS AND STRATUS
REMAIN IN MOST OF EASTERN MAINE. EXPECT SUNSHINE TO BE RATHER
SHORT LIVED...WITH STEEP LOW LEVEL LAPSE RATES...SHOULD SEE
CUMULUS DEVELOP AFTER AN COUPLE HOURS OF SUN IN MOST LOCATIONS.

LOOKING TO THIS AFTERNOON...WHERE THERE IS SOME POTENTIAL FOR
STRONG THUNDERSTORMS. WIND PROFILE ON 12Z SOUNDING SHOWS LIGHT
WINDS UP TO 700 MB. WINDS ARE FORECAST TO PICK UP SLIGHTLY...WITH
NAM/GFS CONSENSUS POINTING TO 15 KT WINDS AT 700 MB IN SOUTHERN
NEW HAMPSHIRE...AND 10 KTS NORTH. ML CAPES AT GYX/CON GENERALLY
POINT TO CAPES AROUND A 1000 J/KG...BASED ON SURFACE DEW POINTS
AROUND 60. GIVEN RATHER STEEP LAPSE RATES...SLIGHTLY HIGHER DEW
POINTS/TEMPERATURES YIELD A HIGHER AND RATHER THICK CAPE SOUNDING.
GIVEN THIS...FEEL PULSE SEVERE STORMS WILL BE OUR MAIN THREAT
TODAY. LOW FREEZING LEVELS WITH THE CROSSING OF THE UPPER TROF
WILL MAKE SEVERE HAIL EASIER TO ATTAIN...WITH WINDS A SECONDARY
THREAT. FEEL CAPES ARE ENOUGH TO SUPPORT MULTIPLE SEVERE STORMS
TODAY...MAINLY SHORT LIVED PULSE STORMS...WITH MULTI-CELLULAR
STRUCTURE LESS LIKELY GIVEN WIND PROFILE.

THERE IS SOME FLASH FLOODING THREAT TODAY...THOUGH EXPECT THE
INCREASE IN WIND SPEEDS AT 700 MB WILL BE JUST ENOUGH TO HAVE MOST
CELLS HAVE SOME MOTION. CELLS WERE VERY SLOW TO MOVE THROUGH
BRIDGTON THIS MORNING. THE MAIN AREA OF CONCERN IS NORTH...AS THE
UPPER TROF AXIS ITSELF MOVES ACROSS...THERE COULD BE BACKBULDING
POTENTIAL.

BASED ON THIS MAINTAIN ENHANCED WORDING WITH MENTION OF
HAIL...WINDS...AND HEAVY RAIN. OTHERWISE...TWEAKED SKY/RADAR/TEMPS
TO MATCH CURRENT OBS...AND ANTICIPATED STORM DEVELOPMENT.

&&

.SHORT TERM /7 PM THIS EVENING THROUGH 6 PM SUNDAY/...
CONVECTION QUICKLY DISSIPATES MOST AREAS AROUND SUNSET TONIGHT.
ONCE AGAIN...AREAS OF FOG DEVELOPING AFTER MIDNIGHT. CLOUDS WILL
INCREASE WITH ANY APPROACHING LIGHT RAIN SHOWERS NEAR THE WESTERN
MOUNTAINS OF MAINE BY MORNING.

COMBINATION OF MET/MAV NUMBERS ACCEPTED.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
MAJOR PATTERN CHANGE CONTINUES UNDERWAY. A FEW MORE WEAK TROFS
WILL MOVE THRU THE AREA SUN AND AGAIN TUE. AFTER THESE EXIT WE
BECOME SET UP FOR A VERY BROAD/LARGE EAST COAST SFC/UPPER RIDGE TO
BUILD AND EVENTUALLY BECOME A BERMUDA HIGH SETUP WHICH WILL FIND
A HOME AND BECOME STATIONARY LATER IN THE WEEK. BY LATE IN THE WEEK
TEMPS WILL BECOME HOT WITH INCREASING DEWPOINTS MAKING FOR
UNCOMFORTABLE CONDITIONS BY THU/FRI. GUIDANCE TEMPS ALL APPEAR LOW
FOR LATER IN THE WEEK SO MADE SOME ADJUSTMENTS UPWARD FOR THE MAXS
AND MINS. FURTHER ADJUSTMENTS TO THE UPSIDE FOR LATER IN THE WEEK
ARE LIKELY BUT FOR NOW JUST TRYING TO MAKE CLEAR THE TREND.

&&

.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
SHORT TERM...AREAS OF LIFR CONDITIONS GRADUALLY LIFTING NEAR THE
COAST THIS MORNING. ELSEWHERE...MAINLY VFR UNTIL SHOWERS ENTER THE
REGION FROM WEST TO EAST THIS MORNING. SCATTERED TSTMS THIS AFTERNOON.
LONG TERM...GENERALLY VFR CONDS.

&&

.MARINE...
SHORT TERM...RELATIVELY QUIET EXCEPT FOR THE AREAS OF FOG EARLY
THIS MORNING AND AGAIN LATER TONIGHT.

LONG TERM...LIGHT WINDS/SEAS EXPECTED.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&

NEAR TERM...APFFEL
Hazardous weather outlook, Aug 16, 7:22 AM EDT, 7 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
722 AM EDT SAT AUG 16 2008

MEZ007>009-012>014-018>028-NHZ001>010-013-014-171130-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
722 AM EDT SAT AUG 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS TODAY MAY DROP VERY HEAVY RAINFALL IN A
SHORT PERIOD OF TIME. LOCALIZED FLOODING IS POSSIBLE.  ALSO...THE
STORMS MAY PRODUCE SMALL HAIL AND GUSTY WINDS.

PATCHY DENSE FOG EARLY WILL SLOWLY DIMINISH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

ANZ150>154-171130-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
722 AM EDT SAT AUG 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Aug 16, 11:31 AM EDT, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1131 AM EDT SAT AUG 16 2008

NHZ006-010-161615-
SOUTHERN CARROLL-STRAFFORD-
1131 AM EDT SAT AUG 16 2008

...SLOW MOVING THUNDERSTORMS TO BRING HEAVY RAIN TO MIDDLETON AND
NEARBY LOCATIONS THROUGH 1215 PM EDT...

AT 1131 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM NEARLY STATIONARY NEAR MIDDLETON. EXPECT HEAVY RAINFALL
AND DANGEROUS LIGHTING WITH THIS STORM THROUGH 1215 PM.

HEAVY RAINFALL CAN BE EXPECTED...WITH LOCAL PONDING IN STREETS AND
LOW-LYING AREAS.

APFFEL
Special weather statement, Aug 16, 11:35 AM EDT, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1135 AM EDT SAT AUG 16 2008

NHZ001>003-005-161700-
NORTHERN COOS-NORTHERN GRAFTON-SOUTHERN COOS-SOUTHERN GRAFTON-
1135 AM EDT SAT AUG 16 2008

...SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS NORTHERN NEW
HAMPSHIRE THROUGH 100 PM EDT...

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE
MOUNTAINS OF NEW HAMPSHIRE THROUGH EARLY AFTERNOON. STORMS MAY
PRODUCE LOCALLY HEAVY RAINFALL...AND PEA-SIZED HAIL.

STAY TUNED TO NOAA WEATHER RADIO AND YOUR LOCAL MEDIA OUTLETS IN
CASE ANY SEVERE THUNDERSTORM OR FLOOD WARNINGS ARE ISSUED. STORMS
ARE EXPECTED TO STRENGTHEN THROUGH MID-AFTERNOON.

APFFEL
Special weather statement, Aug 16, 12:03 PM EDT, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1203 PM EDT SAT AUG 16 2008

NHZ001-161630-
NORTHERN COOS-
1203 PM EDT SAT AUG 16 2008

...STRONG THUNDERSTORMS WILL IMPACT COOS COUNTY THROUGH 1230 PM
EDT...

AT 1203 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES EAST OF COLEMAN STATE PARK. THE
STORM IS EXPECTED TO PRODUCE HALF INCH HAIL...AND BRIEF HEAVY
DOWNPOURS.

APFFEL
Special weather statement, Aug 16, 1:39 PM EDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
139 PM EDT SAT AUG 16 2008

NHZ008-161830-
MERRIMACK-
139 PM EDT SAT AUG 16 2008

...STRONG THUNDERSTORMS WILL IMPACT MERRIMACK COUNTY THROUGH 230 PM
EDT...

AT 139 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES SOUTHEAST OF BRADFORD...OR ABOUT
5 MILES NORTHWEST OF HENNIKER...MOVING NORTHEAST AT 20 MPH. THIS
STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND BRADFORD...
ROLLINS STATE PARK...WARNER...WINSLOW STATE PARK...CONTOOCOOK...
WEBSTER...SALISBURY...PENACOOK...BOSCAWEN AND WEST FRANKLIN THROUGH
230 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE
EXPECTED.

MC
Special weather statement, Aug 16, 1:51 PM EDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
151 PM EDT SAT AUG 16 2008

MEZ008-009-161830-
CENTRAL SOMERSET-NORTHERN FRANKLIN-
151 PM EDT SAT AUG 16 2008

...STRONG THUNDERSTORMS WILL IMPACT SOMERSET COUNTY AND FRANKLIN
COUNTY THROUGH 230 PM EDT...

AT 151 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES EAST OF STRATTON...OR ABOUT 7
MILES SOUTHEAST OF EUSTIS...MOVING NORTHEAST AT 15 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND STRATTON...EUSTIS...
FLAGSTAFF LAKE AND CARATUNK THROUGH 230 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE
EXPECTED.

MC
Local storm report, Aug 16, 1:54 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
154 PM EDT SAT AUG 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0128 PM     HAIL             UPTON                   44.69N 71.01W
08/16/2008  E0.75 INCH       OXFORD             ME   PUBLIC

            DIME SIZED HAIL FROM PUBLIC.

&&

KIRKA

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 12:53 PM EDTSevere Thunderstorm WarningGYXOxford52 min
Aug 16, 1:21 PM EDTSevere Thunderstorm WarningGYXOxford39 min
Aug 16, 1:58 PM EDTAreal Flood AdvisoryGYXOxford2 hr
Aug 16, 2:18 PM EDTSevere Thunderstorm WarningGYXOxford42 min
Aug 16, 2:55 PM EDTSevere Thunderstorm WarningGYXFranklin, Oxford35 min
Aug 16, 2:56 PM EDTSevere Thunderstorm WarningGYXSomerset34 min
Aug 16, 3:01 PM EDTSevere Thunderstorm WarningGYXCumberland, Oxford44 min
Aug 16, 3:20 PM EDTSevere Thunderstorm WarningGYXCumberland40 min
Aug 16, 3:22 PM EDTSevere Thunderstorm WarningGYXOxford38 min
Aug 16, 3:23 PM EDTSevere Thunderstorm WarningGYXAndroscoggin, Oxford37 min
Aug 16, 3:31 PM EDTSevere Thunderstorm WarningGYXCumberland44 min
Aug 16, 3:39 PM EDTSevere Thunderstorm WarningGYXFranklin, Somerset36 min
Aug 16, 3:46 PM EDTAreal Flood AdvisoryGYXFranklin, Somerset119 min
Aug 16, 3:51 PM EDTSevere Thunderstorm WarningGYXYork39 min
Aug 16, 3:54 PM EDTSpecial Marine WarningGYX66 min
Aug 16, 3:55 PM EDTSevere Thunderstorm WarningGYXAndroscoggin, Cumberland, Oxford35 min
Aug 16, 4:08 PM EDTSevere Thunderstorm WarningGYXSomerset37 min
Aug 16, 4:20 PM EDTSevere Thunderstorm WarningGYXCumberland40 min
Aug 16, 4:22 PM EDTAreal Flood AdvisoryGYXCumberland113 min
Aug 16, 4:25 PM EDTAreal Flood AdvisoryGYXAndroscoggin, Oxford2 hr
Aug 16, 4:41 PM EDTFlash Flood WarningGYXAndroscoggin, Oxford2 hr
Aug 16, 4:55 PM EDTSevere Thunderstorm WarningGYXCumberland, York35 min
Aug 16, 4:58 PM EDTSpecial Marine WarningGYX92 min
Aug 16, 5:01 PM EDTAreal Flood AdvisoryGYXKennebec, Somerset119 min
Aug 16, 5:36 PM EDTSevere Thunderstorm WarningGYXKennebec, Knox, Waldo39 min
Aug 16, 5:48 PM EDTAreal Flood AdvisoryGYXFranklin, Kennebec, Somerset117 min
Aug 16, 6:17 PM EDTAreal Flood AdvisoryGYXCumberland118 min
Aug 16, 1:17 PM EDTAreal Flood AdvisoryGYXStrafford118 min
Aug 16, 2:27 PM EDTSevere Thunderstorm WarningGYXBelknap, Grafton33 min
Aug 16, 2:48 PM EDTSevere Thunderstorm WarningGYXRockingham42 min
Aug 16, 3:27 PM EDTSevere Thunderstorm WarningGYXStrafford33 min

Nearby

Severe Thunderstorm Warnings in New Hampshire, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.